Fight Back Against Chemotherapy's Side Effects!
Although chemo can cause troublesome side effects, lots of great strategies can minimize them or make them more tolerable. Don't hesitate to ask your doctor for help—staying on track with treatment is the key to success, and staying comfortable means you'll hang in there and get the full benefits.
In general, chemo drugs cause side effects because they kill rapidly dividing cells, not just cancer cells. Here, some sound advice for coping with the more common woes:
Your body—not realizing you're taking chemo to kill cancer cells—may try to rid itself of the chemo drugs. This is less common with modern breast cancer chemotherapy.
What you can do: Anti-vomiting and anti-nausea meds help almost everyone. Ask your doctor if you should take them preventively. Eating smaller meals, drinking liquids before (not with) food and avoiding strong smells can help, too. Call your doctor if nausea becomes severe, liquids won't stay down or vomiting lasts more than a day.
Remember that not all chemo drugs have this effect. If yours does, rest assured your hair will start growing back right after treatment, perhaps even fuller than before.
What you can do: If your hair falls out, protect your head with sunscreen or a hat, scarf or wig. Several organizations help women obtain wigs; some insurance companies cover the cost if you have a doctor's prescription for a "skull prosthesis."
Almost everyone on chemo gets tired—some are a bit weary, others feel completely wiped out. Many women can continue their usual activities, including work, if they take good care of themselves, rest well and minimize stress.
What you can do: Take lots of breaks and naps, and let others help you with chores. If your doctor approves, gentle exercise (like walking) has been shown to be energizing and beneficial.
Believe it or not, some breast cancer patients gain weight (an average of 12 pounds) during chemo. The culprit: Reduced physical activity due to fatigue, combined with indulging on tummy-settling comfort foods.
What you can do: Get some exercise and try not to overindulge in carb-heavy comfort foods. But don't beat yourself up over a few extra pounds. You can start a low-fat diet and exercise plan after your chemo is over.
Rarely these days, some therapies irritate the lining of the mouth and throat, causing sores and making eating uncomfortable.
What you can do: Ask your doctor about ointments or artificial saliva. Brush gently and use a medicated, alcohol-free mouthwash. Eat soft foods, and drink plenty of liquids, especially water.
If chemotherapy irritates the lining of the intestine, it might trigger diarrhea. Anticancer or pain meds may cause constipation.
What you can do: For diarrhea, avoid caffeine, high-fiber foods and milk products. Check with your doctor about replacing lost potassium with foods such as raisins, baked potatoes and leafy greens. For constipation, get some exercise and drink fluids. If diarrhea lasts more than a day or involves cramping—or constipation makes you uncomfortable—report it to your doctor (avoid over-the-counter remedies). Prescription meds—and possibly intravenous fluids—can provide relief.
"Chemo brain" is a vague term that refers to a temporary but all-too-real condition affecting some patients. Patients describe it as a mental fog or cloudiness; it affects memory, concentration and the ability to think clearly.
What you can do: Try to keep your perspective and sense of humor. If depression develops, talk to your doctor.
Some types of chemo can trigger dry, itchy, flaky skin. Extreme weather conditions—like strong wind, heat or cold—can make skin feel worse.
What you can do: Give your skin extra TLC by gently patting dry—instead of rubbing—after bathing. Then immediately apply a thick, hydrating lotion or emollient to seal in moisture. Switch to a mild laundry detergent.
Certain drugs may affect nerves, leading to tingling or burning sensations or numbness and weakness in fingers or feet. This is usually temporary.
What you can do: Report these symptoms to your doctor. You may need a reduced dosage, different drug or a treatment break.
Some drugs affect estrogen production; periods may become irregular or stop altogether. This can also bring on hot flashes and vaginal dryness, making intercourse uncomfortable. Bladder and vaginal infections can become more common.
What you can do: Dressing in cotton clothing and removable layers is useful for hot flashes. A vaginal lubricant or cream (but not petroleum jelly) may help with vaginal dryness. Talk to your doctor if your symptoms make you miserable.